Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Lincoln, IL

May 20, 1998Cass County, Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 20, 1998, 9:24 AM CDT for Cass County, Schuyler County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 9:24 AM CDT (14:24 UTC)
Expired
May 20, 1998, 10:00 AM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Cass County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 201424 RRA
SVRSPI
ILC017-169-201500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
924 AM CDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CASS COUNTY IN CENTRAL ILLINOIS
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS


* UNTIL 1000 AM CDT

* AT 922 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM JUST WEST OF RUSHVILLE TO 10 MILES
  SOUTH OF QUINCY...MOVING EAST AT 30 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  RUSHVILLE
  FREDERICK
  BEARDSTOWN
  VIRGINIA


LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDI\NG AND STAY AWAY FROM WINDOWS.

DAMAGING WIND GUSTS OVER 60 MPH ARE LIKELY WITH THIS STORM. GO TO A
STURDY SHELTER AND KEEP AWAY FROM WINDOWS.

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:15 AM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, May 20, 2:15 AM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT WED MAY 20 1998

STILL CATCHING UP FROM LAST EVES SVR WX AND ONGOING FLOODING IN
ERN IL. LATEST SFC ANALYSIS INDICATED BOUNDARIES GALORE. MAIN FNTL
BOUNDARY WAS TOUGH TO PICK OUT IN CENT IL DUE TO OUTFLOWS...BUT
APPRS TO XTND ACRS NRN KS/MO INTO CENT IL NEAR SPI THEN INTO NW OH.
THIS BOUNDARY AND NMRS OUTFLOW BOUNDARIES MAINLY IN SRN IL WILL
SERVE AS THE FOCUS FOR AFTN/EVE CONVECTION. CONVECTIVELY INDUCED
VORT MAX FROM ONGOING NEB MCS WILL ENHANCE DEVELOPMENT IN CENT/SRN
IL TODAY. BEST CHCS WILL BE IN SRN HALF OF IL WHERE HIGHEST LOW LVL
MOISTURE...GRTST INSTABILITY...LTL CAP AND PLENTY OF BNDRYS WILL
BE PRESENT. WILL HAVE TO WATCH FOR TRAINING CELLS DUE TO LGT MID LVL
WINDS PARALLEL TO BNDRY THIS AFTN.

THE FNTL BNDRY WILL MOVE LTL DURING THE DAY DUE TO LTL PUSH FROM WEAK
SFC HIGH IN ND/MN AND WSW WINDS NRLY PARALLEL TO FNT IN LWR LVLS.
HOWEVER...THE SFC HIGH IS FCST TO BECOME STGR TONIGHT WHICH WILL PUSH
FNT INTO XTRM SRN IL. NE TO E WINDS IN THE LOWER LVLS WILL RESULT IN
VRY LTL OR NO CONVERGENCE ON THE BNDRY...KILLING PCPN CHCS OVERNIGHT.

WORK ZONES WILL BE SENT SHORTLY AS ADMSPI.

PIA   83/57  32
SPI   84/59  32
DEC   84/58  32
CMI   83/58  32
LWV   88/59  52

MILLER

In the hours before

Special weather statement, May 20, 6:00 AM CDT, 3 hours 24 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT WED MAY 20 1998

SYNOPSIS: A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL
ILLINOIS AND LINGERING MOISTURE WILL INTERACT WITH AN APPROACHING
LINE OF THUNDERSTORMS THIS MORNING.

SOME OF THE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL ILLINOIS
WEST OF A LINE FROM BLOOMINGTON TO DECATUR LATE THIS MORNING WITH
LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED AS A RESULT.

MILLER
Special weather statement, May 20, 7:00 AM CDT, 2 hours 24 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT WED MAY 20 1998

SYNOPSIS: A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL
ILLINOIS AND LINGERING MOISTURE WILL INTERACT WITH AN APPROACHING
LINE OF THUNDERSTORMS THIS MORNING. THESE STORMS WILL CONTINUE TO
TRACK TOWARD THE EAST...AFFECTING EASTERN AND SOUTHEASTERN ILLINOIS
THIS AFTERNOON INTO THIS EVENING.

SOME OF THE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL ILLINOIS
WEST OF A LINE FROM BLOOMINGTON TO DECATUR LATE THIS MORNING INTO
EARLY THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED AS A RESU(LT.

SEVERE WEATHER IS ALSO POSSIBLE IN EASTERN AND SOUTHEASTERN ILLINOIS
THIS AFTERNOON INTO THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:02 PM CDTFlash Flood WarningILXVermilion3 hr
May 19, 7:11 PM CDTSevere Thunderstorm WarningILXPiatt34 min
May 19, 7:18 PM CDTSevere Thunderstorm WarningILXLogan, Menard42 min
May 19, 7:35 PM CDTSevere Thunderstorm WarningILXChampaign40 min
May 19, 7:45 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon45 min
May 19, 8:31 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie44 min
May 19, 8:37 PM CDTFlash Flood WarningILXEdgar113 min
May 19, 8:51 PM CDTTornado WarningILXColes39 min
May 19, 9:12 PM CDTSevere Thunderstorm WarningILXClark, Edgar48 min
May 19, 9:48 PM CDTFlash Flood WarningILXEdgar, Vermilion2 hr
May 19, 9:56 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper49 min
May 19, 10:10 PM CDTSevere Thunderstorm WarningILXRichland35 min
May 20, 12:06 AM CDTFlash Flood WarningILXVermilion114 min
May 20, 1:51 AM CDTFlash Flood WarningILXVermilion5 hr
May 20, 9:11 AM CDTSevere Thunderstorm WarningILXMorgan, Scott34 min
May 20, 9:56 AM CDTSevere Thunderstorm WarningILXSangamon49 min
May 20, 12:55 PM CDTSevere Thunderstorm WarningILXLawrence35 min
May 20, 1:39 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler51 min
May 20, 2:09 PM CDTSevere Thunderstorm WarningILXMason36 min
May 20, 2:16 PM CDTSevere Thunderstorm WarningILXSchuyler44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.